Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Caribou, ME

August 2, 2008Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 2, 2008, 4:22 PM EDT for Aroostook County, Maine. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 4:22 PM EDT (20:22 UTC)
Expired
Aug 2, 2008, 7:15 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:00 PM EDTFLOOD16 Ne Clayton Lake, MEAPPROACH TO HENDERSON BRIDGE FLOODED.
Aug 2, 7:00 PM EDTFLOOD5 Sw Dickey, ME6 INCHES OF WATER FLOWING ACROSS THE ROBISNON ROAD LEADING FROM THE DICKEY GATE.
Aug 2, 7:00 PM EDTFLASH FLOOD10 Ene Saint Pamphile, ME6 INCHES OF WATER FLOWING ACROSS THE ROBINSON ROAD LEADING FROM THE DICKEY GATE TOWARD THE ST. PAMPHILE GATE AT FIVEMILE BROOK.
Aug 2, 7:00 PM EDTFLASH FLOOD16 Ne Clayton Lake, MEROCKY BROOK ROAD WASHED OUT AT T12 R11 NEAR MUSQUACOOK.
Aug 2, 7:00 PM EDTFLASH FLOOD2 E Clayton Lake, MEWATER FLOWING OVER REALITY ROAD AT THE UMSASKIS THOROUGHFARE CROSSING OF THE ALLAGASH WILDERNESS WATERWAY.
Aug 2, 7:00 PM EDTFLASH FLOOD3 E Clayton Lake, MEPRIESTLY BROOK FLOODED OVER REALTY ROAD.
Aug 2, 7:00 PM EDTFLASH FLOOD5 Sse Allagash, MEBRIDGE WASHED OUT ON MICHAUD FARM ROAD AT TWIN BROOK.
Aug 2, 7:00 PM EDTFLASH FLOODS Estcourt Station, MEESTCOURT ROAD WASHED OUT AND IMPASSABLE AT WILDCAT BROOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 022022
FFWCAR
MEC003-022315-
/O.NEW.KCAR.FF.W.0007.080802T2022Z-080802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
422 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN AROOSTOOK COUNTY IN NORTHERN MAINE...  
  THIS INCLUDES THE CITIES OF...SAINT PAMPHILE...CLAYTON             
  LAKE...ALLAGASH...

* UNTIL 715 PM EDT...

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A SLOW MOVING THUNDERSTORM JUST SOUTH OF      
  ESTCOURT STATION. ANOTHER CELL WEST OF ALLAGASH WAS MOVING SLOWLY  
  NORTHWARD. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IN ONE HOUR CAN BE 
  EXPECTED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  ESTCOURT STATION...DICKEY AND ALLAGASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.

TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.

LAT...LON 4740 6900 4738 6903 4727 6902 4719 6889
      4657 6912 4657 6999 4730 6941 4730 6939
      4741 6930 4745 6923

$$

HEWITT
2 follow-up statements
000 
WGUS71 KCAR 022118
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
518 PM EDT SAT AUG 2 2008

MEC003-022315-
/O.CON.KCAR.FF.W.0007.000000T0000Z-080802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
518 PM EDT SAT AUG 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHWESTERN AROOSTOOK COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA. 

AREAS TO BE AFFECTED BY THE HEAVY RAINFALL 
INCLUDE...DICKEY...ALLAGASH...SAINT PAMPHILE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.

LAT...LON 4740 6900 4738 6903 4727 6902 4719 6889
      4657 6912 4657 6999 4730 6941 4730 6939
      4741 6930 4745 6923

$$

HEWITT
000 
WGUS71 KCAR 022309
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
709 PM EDT SAT AUG 2 2008

MEC003-022318-
/O.EXP.KCAR.FF.W.0007.000000T0000Z-080802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
709 PM EDT SAT AUG 2 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT FOR NORTHWESTERN
AROOSTOOK COUNTY...

THUNDERSTORMS ARE EXPECTED TO WEAKEN IN INTENSITY AS THE EVENING 
WEARS ON. SOME HEAVY RAINFALL IS STILL EXPECTED. HOWEVER...THE 
THREAT FOR FLASH FLOODING HAS DIMINISHED.

LAT...LON 4740 6900 4738 6903 4727 6902 4719 6889
      4657 6912 4657 6999 4730 6941 4730 6939
      4741 6930 4745 6923

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:38 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 2, 2:38 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT SAT AUG 2 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH SOUTHERN NEW ENGLAND TONIGHT AND
THEN ACROSS THE GULF OF MAINE ON SUNDAY. THE LOW WILL CONTINUE
OVER NOVA SCOTIA SUNDAY NIGHT AND MONDAY. A WEAK RIDGE OF HIGH
PRESSURE WILL RETURN FOR TUESDAY BEFORE ANOTHER TROUGH OF LOW
PRESSURE APPROACHES FOR MID TO LATE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IS SWIRLING THROUGH
THE EASTERN GREAT LAKES AND DIGGING INTO WESTERN AND SOUTHERN NEW
ENGLAND EARLY THIS EVENING. SOME BREAKS IN THE OVERCAST...MAINLY
ACROSS WESTERN AND CENTRAL AREAS...HAVE PRODUCED SOME HEATING. THE
WARMER LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH THE COOLING
AND DYNAMICS ALOFT FROM THE APPROACHING TROUGH IS CAUSING
THUNDERSHOWERS TO FORM ACROSS MUCH OF THE AREA. LOCALLY HEAVY
RAINFALL IS LIKELY WITH MANY OF THESE SHOWERS THIS EVENING AND SOME
ISOLATED GUSTY WINDS AND SMALL HAIL CANT BE RULED OUT. SHOWERS WILL
CONTINUE THROUGH THE EVENING. A CONCENTRATED AREA OF HEAVIER SHOWERS
AND STEADIER RAIN SHOULD THEN PROGRESS NORTH INTO THE AREA LATE
TONIGHT AS A FUNCTION OF STRONGER UPPER LEVEL DYNAMICS WITH THE
APPROACHING UPPER LOW...AND SURFACE LOW TRACKING SOUTH OF THE AREA.
A FLOOD WATCH REMAINS IN EFFECT FOR CENTRAL AND NORTHERN AREAS FOR
THE POTENTIAL FOR SOME SMALL STREAM AND URBAN FLOODING CAUSED BY
HEAVY RAINFALL OVER ALREADY SATURATED GROUND.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A BAND OF STEADY OVRRNG RNFL...HVY ATTMS...IS XPCTD TO PROGRESS S
TO N ACROSS THE FA SUN INTO SUN EVE. BEHIND THIS BAND LATE SUN NGT
INTO TUE...SCT-NUMEROUS SHWRS ARE STILL XPCTD AS THE UPPER LOW
ONLY MAKES SLOW E PROGRESS FROM CNTRL NEW ENG...ACROSS DOWNEAST
MAINE AND INTO NOVA SCOTIA. ATTM...THE BEST QPF POTENTIAL WITH
THIS EVENT STILL APPEARS TO OVR THE HIGHER TRRN OVR WRN PTNS OF
THE FA...DUE TO AN ERLY 925-850 MB WIND DIRECTION ORIENTATION
CONVECTION POTENTIAL SHOWN BY THE MODELS APPEARS TO BE LESS THAN
INDICATED FOR THIS AFT...SO WE ONLY MENTION ISOLD TSTMS AT MOST
ATTM.

AS HAS BEEN THE CASE OVER THE LAST FEW DAYS...AFT HI TEMPS WILL BE
HELD BELOW AVERAGE FOR THIS TIME OF YEAR WHILE NGT TIME LOWS CONT ABV.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE START OF THE EXTENDED PERIOD WILL FIND THE CWA IN A BRIEF AREA
OF RELIEF AS A WEAK HIGH PRESSURE RIDGE IS BUILD ACROSS THE
REGION. THIS RELIEF WILL BE BRIEF AS ANOTHER LOW PRESSURE SYSTEM
WILL TRACK EAST AND BEGIN TO INFLUENCE WITH WEATHER CONDITIONS
EARLY WED MORNING. THE UNSETTLED WEATHER CONDITIONS WILL CONTINUE
THROUGH THE END OF THE PERIOD AS A SERIES OF SURFACE SYSTEM ROTATE
AROUND A STALLED UPPER LEVEL LOW. BOTH GFS AND ECMWF MODELS ARE IN
GENERAL AGREEMENT OVER THE PATTERN FOR THE LONG RANGE FCST WITH
ONLY MINOR DIFFERENCES IN SPEED OF MOVEMENT.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR TO LIFR CONDITIONS ARE EXPECTED TO CONTINUE TONIGHT THRU SUN NGT IN
LOW CLOUDS...RAIN AND FOG. CLGS AND VSBYS SHOULD IMPROVE TO HI
MVFR/LOW VFR BY MON AFT WITH ALL SITES XPCTD TO BE VFR TUE INTO THU.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH THE SHORT TERM.
FOG WILL CONTINUE TO SHROUD THE WATERS AND COASTLINE AS HUMID AIR
CONDENSES OVER THE COOLER WATERS...PERHAPS AS LONG AS SUN NGT.
FOG SHOULD LIFT MON BEHIND THE SFC LOW AS WINDS BECOME OFFSHORE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR
     MEZ001>006-010-011-015-031.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/VJN
Hazardous weather outlook, Aug 2, 3:50 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
350 AM EDT SAT AUG 2 2008

MEZ001>006-010-011-015-031-030800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
350 AM EDT SAT AUG 2 2008

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-032-030800-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
350 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-030800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
350 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

In the hours before

Special weather statement, Aug 2, 2:29 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT SAT AUG 2 2008

MEZ004-021915-
NORTHERN PISCATAQUIS-
229 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT PISCATAQUIS COUNTY THROUGH 315 PM
EDT...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CAUCOMGOMOC LAKE...OR ABOUT 28
MILES NORTHWEST OF RIPOGENUS...MOVING NORTH AT 7 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAUCOMGOMOC LAKE THROUGH
315 PM EDT AND HAS THE POTENTIAL TO GIVE LOCALLY HEAVY DOWNPOURS AND
HAIL UP TO A HALF INCH IN DIAMETER.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

BLOOMER
Special weather statement, Aug 2, 3:58 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
358 PM EDT SAT AUG 2 2008

MEZ001-022045-
NORTHWEST AROOSTOOK-
358 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY THROUGH 445 PM
EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL CENTERED 11 MILES SOUTH OF
SULLY...OR ABOUT 12 MILES SOUTH OF ESTCOURT STATION...MOVING NORTH
AT 7 MPH. HEAVY RAINFALL MAY RESULT IN RISES OF SMALL STREAMS AND
PONDING ON ROADWAYS.

BLOOMER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:10 PM EDTAreal Flood AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington5 hr
Aug 2, 3:50 AM EDTFlood WatchCARAroostook, Penobscot, Piscataquis, Somerset55 hr
Aug 2, 2:40 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Aug 2, 4:28 PM EDTFlash Flood WarningCARPiscataquis, Somerset3 hr
Aug 2, 7:13 PM EDTAreal Flood WarningCARAroostook6 hr

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.